Alert archive / Indiana / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 34, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Apr 19, 2017, 8:13 PM EDT for Allen County, DeKalb County, Indiana; Defiance County, Paulding County, Ohio. It was in force for 47 min. 9 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 19, 2017, 8:13 PM EDT (00:13 UTC)
- Expired
- Apr 19, 2017, 9:00 PM EDT
- In force
- 47 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Allen County, IN, DeKalb County, IN, Defiance County, OH, Paulding County, OH
The radar
The Northern Indiana radar (KIWX), 104 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 19, 8:16 PM EDT | HAIL 1.5 | 2 S Hicksville, OH | 18 INCH DIAMETER TREE KNOCKED DOWN. |
| Apr 19, 8:16 PM EDT | HAIL 2 | 2 Ese Spencerville, IN | |
| Apr 19, 8:17 PM EDT | HAIL 1.25 | Spencerville, IN | FROM SOCIAL MEDIA. |
| Apr 19, 8:20 PM EDT | TSTM WND DMG | 4 Nne Georgetown, IN | ROOFING OF BARN BLOWN OFF, SEVERAL POWER LINES DOWN. |
| Apr 19, 8:20 PM EDT | HAIL 1.25 | 1 E Spencerville, IN | ROOF DAMAGE. |
| Apr 19, 8:20 PM EDT | HAIL 2 | 1 Nne Antwerp, OH | WINDOW AND SIDING DAMAGE. |
| Apr 19, 8:23 PM EDT | HAIL 0.5 | Hicksville, OH | |
| Apr 19, 8:27 PM EDT | HAIL 2 | 4 Ne Georgetown, IN | |
| Apr 19, 8:45 PM EDT | HAIL 0.5 | Cecil, OH |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 0.2 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 994 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -50 m²/s²
- 0-3 km storm-relative helicity
- -12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
593
WUUS53 KIWX 200013
SVRIWX
INC003-033-OHC039-125-200100-
/O.NEW.KIWX.SV.W.0034.170420T0013Z-170420T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
813 PM EDT WED APR 19 2017
The National Weather Service in Northern Indiana has issued a
* Severe Thunderstorm Warning for...
Northeastern Allen County in northeastern Indiana...
Southeastern De Kalb County in northeastern Indiana...
Defiance County in northwestern Ohio...
Northern Paulding County in west central Ohio...
* Until 900 PM EDT
* At 812 PM EDT, a severe thunderstorm was located over Hicksville,
moving east at 40 mph.
HAZARD...Quarter size hail and 40 to 50 mph winds.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Defiance, Hicksville, Paulding, Antwerp, St. Joe, Newville, Cecil,
Jewell, Arthur, Ayersville, The Bend, Brunersburg, Saint Joe and
Mark Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4117 8426 4117 8434 4113 8434 4121 8494
4139 8489 4134 8423
TIME...MOT...LOC 0012Z 280DEG 34KT 4129 8481
HAIL...1.00IN
WIND...<50MPH
$$
NWS1 follow-up statement
033
WWUS53 KIWX 200029
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
829 PM EDT WED APR 19 2017
INC003-033-200036-
/O.CAN.KIWX.SV.W.0034.000000T0000Z-170420T0100Z/
Allen IN-De Kalb IN-
829 PM EDT WED APR 19 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ALLEN AND
SOUTHEASTERN DE KALB COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4117 8426 4117 8434 4113 8434 4119 8480
4134 8479 4134 8423
TIME...MOT...LOC 0026Z 287DEG 31KT 4126 8471
$$
OHC039-125-200100-
/O.CON.KIWX.SV.W.0034.000000T0000Z-170420T0100Z/
Defiance OH-Paulding OH-
829 PM EDT WED APR 19 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM EDT
FOR CENTRAL DEFIANCE AND NORTHERN PAULDING COUNTIES...
At 826 PM EDT, a severe thunderstorm was located near Hicksville,
moving east at 35 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Defiance, Hicksville, Paulding, Antwerp, Cecil, Jewell, Arthur,
Brunersburg, Mark Center, Ayersville and The Bend.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4117 8426 4117 8434 4113 8434 4119 8480
4134 8479 4134 8423
TIME...MOT...LOC 0026Z 287DEG 31KT 4126 8471
HAIL...1.00IN
WIND...<50MPH
$$
NWSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 2:50 PM EDT, 5 hours 23 minutes earlier.
Area forecast discussion, Apr 19, 2:50 PM EDT, 5 hours 23 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 250 PM EDT Wed Apr 19 2017 .SYNOPSIS... Issued at 250 pM EDT Wed Apr 19 2017 Low pressure developing across Iowa today will promote isolated to scattered thunderstorms along a frontal boundary draped across the area into this evening As this system lifts northeast across the upper Great Lakes Thursday, the accompanying cold front will move across our area, likely causing thunderstorms. Isolated severe storms are possible Thursday afternoon. Temperatures will remain well above normal through Thursday, cooling off to a bit below normal behind the cold front on Friday. && .SHORT TERM...(This Evening through Thursday) Issued at 246 PM EDT Wed Apr 19 2017 Water vapor shows MCV from overnight convection working into northeast IL and southern Lake Michigan this afternoon while surface frontal boundary has settled into the north. Surface dew points have reached the lower 60s ahead of this boundary with temps into the 70s. Showers and thunderstorms have increased in coverage with afternoon heating and modest mixed layer CAPE around 1500 j/kg despite abundant cloud cover. 0-3km shear has increased substantially from previous model runs and can be attributed to approaching MCV and mid level speed max from upstream overnight convection. Low level convergence near front remains weak but Non supercell tornado (NST) index does spike near frontal boundary late afternoon and early evening. This setup should yield scattered TSRA into the evening with a few strong to isolated severe storms possible with stronger updrafts. Hail and damaging winds primary concern but given the weak boundary and NST parameter cannot rule out a few funnel cloud reports. Front returns northward tonight with some storms still possible into Thursday morning near and north of warm front with 40-45kt low level jet developing. Subsidence from departing MCV may hamper development initially. Focus then shifts to approaching cold front mid day. Deep layer shear still around 30-35 knots with 1500 j/kg mixed layer CAPE. This should support severe weather chances along front over primarily eastern half of area. Winds and hail primary hazards on Thursday. && .LONG TERM...(Thursday Night through Wednesday) Issued at 246 PM EDT Wed Apr 19 2017 Overall quiet long term period currently expected with cool weekend followed by nice warmup next week. Strong system will eject out of Rockies for the weekend but 12z medium range models continue to keep this system in the TN valley with a broad mid level trough and mid level moisture spreading over our area. Surface anticyclone looks rather strong and dry over the Great Lakes with north to northeast low level flow keeping pcpn just south of the area. Have opted to continue trend of keeping PoPs AOB 10 percent given little change in latest model runs. Currently watching low temperatures this weekend as mid to upper 30s possible over northern third of area as this Canadian high pressure settles in. This could lead to some frost potential and will have to monitor. Frost/freeze season/headlines have begun for our area. Mid level ridge then folds into the area late in weekend and early next week with surface high still in control. Models then indicate another warm front to pass through with substantially warmer temps by late in the period. For now will keep these periods dry as well given lack of strong forcing or deep moisture transport at this time. && .AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon) Issued at 128 PM EDT Wed Apr 19 2017 A front has stalled just north of Indiana as a low pressure system approaches the region from the Central Plains. Thunderstorms and showers are possible along the front especially this afternoon and evening and separate time tomorrow afternoon and evening as a cold front pushes through. The lowest levels of the atmosphere are still fairly dry today, but any thunderstorm does have the potential to reduce CIGs within heavy rain. At this point, don't have enough confidence to reduce CIGs into MVFR so will keep it above 3kft this afternoon and again tomorrow afternoon. Additionally, expecting LL shear overnight tonight especially at SBN and wind gusts 25 to 30 kts Thursday as a low level jet passes through. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SYNOPSIS...T SHORT TERM...Lashley LONG TERM...Lashley AVIATION...Roller Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Apr 19, 3:44 AM EDT, 16 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 344 AM EDT Wed Apr 19 2017 INZ003-004-012>015-020-022-MIZ077-078-200900- La Porte-St. Joseph IN-Starke-Pulaski-Marshall-Fulton IN-White- Cass IN-Berrien-Cass MI- 344 AM EDT Wed Apr 19 2017 /244 AM CDT Wed Apr 19 2017/ This hazardous weather outlook is for portions of southwest Michigan and northern Indiana. .DAY ONE...Today and Tonight A chance for an isolated thunderstorm exists this afternoon and again overnight. No severe weather is expected. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There is a chance of thunderstorms on Thursday. An isolated strong storm is possible by early afternoon with small hail and gusty winds possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx INZ005>009-016>018-023>027-032>034-MIZ079>081-OHZ001-002-004-005-015- 016-024-025-200900- Elkhart-Lagrange-Steuben-Noble-De Kalb-Kosciusko-Whitley-Allen IN- Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay- St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry- Paulding-Putnam-Van Wert-Allen OH- 344 AM EDT Wed Apr 19 2017 This hazardous weather outlook is for portions of northern Indiana... southwest Michigan and northwest Ohio. .DAY ONE...Today and Tonight A chance for an isolated thunderstorm exists this afternoon and again overnight. An isolated strong storm with small hail is possible late this afternoon. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There is a chance of thunderstorms on Thursday. Isolated to scattered strong to severe thunderstorms are possible in the afternoon with large hail and damaging winds possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx LMZ043-046-200900- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 344 AM EDT Wed Apr 19 2017 This hazardous weather outlook is for portions of The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...Today and Tonight A chance for an isolated thunderstorm exists this afternoon and again overnight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There is a chance of thunderstorms on Thursday. An isolated strong storm is possible by early afternoon with small hail and gusty winds possible. Hazardous conditions for small craft are possible Thursday night through Friday. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx
In the hours before
Special weather statement, Apr 19, 4:32 PM EDT, 3 hours 41 minutes before
Special Weather Statement
National Weather Service Northern Indiana
432 PM EDT WED APR 19 2017
INZ023-024-032-192100-
Wabash-Miami-Grant-
432 PM EDT WED APR 19 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN WABASH...NORTHWESTERN
GRANT AND SOUTHERN MIAMI COUNTIES...
At 431 PM EDT, a strong thunderstorm was located near Bunker Hill, or
near Grissom Afb, moving east at 35 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Marion, Grissom Afb, Sweetser, Bunker Hill, La Fontaine, Miami,
Converse, Amboy, Bennetts Switch, Lincolnville, Jalapa, Mier, Santa
Fe, Wawpecong, Treaty, Peoria and Somerset.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4067 8617 4082 8564 4065 8564 4058 8566
4057 8581 4056 8613
TIME...MOT...LOC 2031Z 255DEG 31KT 4061 8604
NWSLocal storm report, Apr 19, 4:51 PM EDT, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
451 PM EDT WED APR 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HEAVY RAIN WALTON 40.66N 86.24W
04/19/2017 M0.95 INCH CASS IN PUBLIC
15 MINUTES OF HEAVY RAINFALL.
&&
GHSpecial weather statement, Apr 19, 5:56 PM EDT, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Northern Indiana
556 PM EDT WED APR 19 2017
OHZ025-192215-
Allen-
556 PM EDT WED APR 19 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ALLEN COUNTY...
At 555 PM EDT, a strong thunderstorm was located near Lima, moving
east at 25 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Harrod, Beaverdam, Westminster and Slabtown.
This includes INTERSTATE 75 between MILE MARKERs 129 and 131.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4064 8391 4064 8394 4067 8403 4078 8407
4087 8388 4065 8388
TIME...MOT...LOC 2155Z 255DEG 20KT 4074 8399
NWSLocal storm report, Apr 19, 6:12 PM EDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
612 PM EDT WED APR 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM HEAVY RAIN BLUFFTON 40.74N 85.17W
04/19/2017 M1.10 INCH WELLS IN TRAINED SPOTTER
SOME MINOR ROAD FLOODING.
&&
GHLocal storm report, Apr 19, 6:14 PM EDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
614 PM EDT WED APR 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0613 PM HAIL LAFAYETTE 40.76N 83.95W
04/19/2017 E0.75 INCH ALLEN OH PUBLIC
&&
GHSpecial weather statement, Apr 19, 8:09 PM EDT, 4 minutes before
Special Weather Statement National Weather Service Northern Indiana 809 PM EDT WED APR 19 2017 INZ009-018-OHZ004-015-200045- Allen-De Kalb-Defiance-Paulding- 809 PM EDT WED APR 19 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ALLEN... SOUTHEASTERN DE KALB...CENTRAL DEFIANCE AND NORTHERN PAULDING COUNTIES... At 809 PM EDT, a strong thunderstorm was located over St. Joe, or near Hicksville, moving east at 40 mph. Winds in excess of 40 mph and dime size hail are possible with this storm. Locations impacted include... Defiance, Hicksville, Paulding, Antwerp, St. Joe, Oakwood, Concord, Newville, Cecil, Arthur, Charloe, The Bend, Spencerville In Dekalb County, Brunersburg, Saint Joe and Mark Center. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4109 8438 4122 8497 4140 8493 4136 8432 TIME...MOT...LOC 0009Z 280DEG 35KT 4130 8485 NWS
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 19, 10:57 PM EDT | Small Craft Advisory | IWX | 54 hr | |
| Apr 20, 2:08 PM EDT | Severe Thunderstorm Warning | IWX | Elkhart, Kosciusko | 23 min |
| Apr 20, 2:28 PM EDT | Severe Thunderstorm Warning | IWX | Noble | 34 min |
| Apr 20, 5:59 PM EDT | Special Weather Statement | IWX | DeKalb | 31 min |
| Apr 19, 8:09 PM EDT | Special Weather Statement | IWX | Defiance | 36 min |
| Apr 19, 8:45 PM EDT | Special Weather Statement | IWX | Paulding, Putnam | 30 min |
| Apr 19, 9:00 PM EDT | Special Weather Statement | IWX | Henry | 30 min |
| Apr 20, 3:38 PM EDT | Severe Thunderstorm Warning | IWX | Defiance | 21 min |
| Apr 20, 4:39 PM EDT | Special Weather Statement | IWX | Putnam | 36 min |
| Apr 20, 4:54 PM EDT | Severe Thunderstorm Warning | IWX | Putnam | 36 min |
| Apr 20, 5:35 PM EDT | Special Weather Statement | IWX | Putnam | 25 min |
| Apr 20, 6:23 PM EDT | Special Weather Statement | IWX | Putnam | 37 min |
| Apr 20, 6:53 PM EDT | Special Weather Statement | IWX | Fulton | 37 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2017Severe Thunderstorm Warnings in Ohio, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.